Minnesota, 2019Tornadoes and Flood in Minnesota, May 27, 2019
May 27, 2019 · NWS ARX · 5 events in 2 counties and zones
As an area of low pressure moved across the Upper Midwest, thunderstorms developed during the afternoon of Memorial Day (May 27th) across portions of southeast Minnesota. These storms quickly became severe and produced four tornadoes across Fillmore County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $240,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As an area of low pressure moved across the Upper Midwest, thunderstorms developed during the afternoon of Memorial Day (May 27th) across portions of southeast Minnesota. These storms quickly became severe and produced four tornadoes across Fillmore County. The first tornado moved into the southern part of the county from Iowa and damaged some farm buildings and trees along its path as it moved toward Greenleafton. The other three tornadoes were just brief touchdowns over the western portions of the county south and east of Spring Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 27, 11:38 AM CST, 45 minutes earlier.
Area forecast discussion, May 27, 11:38 AM CST, 45 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1238 PM CDT Mon May 27 2019
.SHORT TERM...(Today and tonight)
Issued at 248 AM CDT Mon May 27 2019
Impactful weather concerns for today are on periods of rain,
possibly heavy with a potential flooding threat, and a small window
for a possible damaging wind and an isolated tornado, but highly
conditional.
Heavy rain concerns today:
Waves of showers and embedded thunderstorms are expected across the
area today as a shortwave moves through and moderate 850 mb
moisture transport focuses into the area. Precipitable water
values climb into the 1.3 to 1.5 inch range with warm cloud depth
increasing to 3.5 km by this afternoon. This environment will
favor efficient rain producing showers and thunderstorms and if
storms repeat over areas, there could be a flooding threat. At
this time models suggest that 1 to 3 inches of rain could fall
across the area by this evening. Latest indications are that the
heaviest rain will fall across southeast Minnesota and portions of
northeast Iowa into southwest Wisconsin. Be alert if you live
near or have interests along area rivers and be ready for rising
water levels. The highest confidence for heavy rain is across
southern Minnesota where several forecast models suggest a swath
of 1 to 3 inches of rainfall by late this evening.
Small window for other severe weather threats today:
Surface low pressure lifts into the area today and forecast models
suggest MUCAPE values could climb to 1500 to 2500 J/kg in the warm
sector of the low. The problem/negative for surface based
thunderstorms this afternoon, is widespread cloud cover and
ongoing showers/storms, limiting how much CAPE can build. There
appears to be a 2-3 hour window across northeast Iowa and
southwest Wisconsin where surface based storms could form along
the cold front. A few mesoscale models are generating convection
after 2 PM along the front over northeast Iowa and southwest
Wisconsin. If these storms were to be surface based there would be
25 to 30 kts of 0-1 km bulk shear, with nearly 55 kts of 0-3 km
shear, available. This would favor an environment favorable for an
isolated tornado or two and maybe damaging winds if the storms go
into a linear mode. Can't rule out a Supercell or two either
earlier in the afternoon when there is deeper shear in place. The
small warm sector then quickly pushes east and out of the area by
03Z ending the severe weather threat. So the overall severe
weather threat today is highly conditional on storms developing
this afternoon in the warm sector and this will depending on if
any clearing occurs to warm surface temperatures into the lower
70s, which looks to be unlikely.
.LONG TERM...(Tuesday through Sunday)
Issued at 248 AM CDT Mon May 27 2019
Big changes to the forecast for Tuesday, which now looks to be a
quiet day over the area, but there could be a heavy rain threat
in far southern portions of the forecast area Tuesday night.
The frontal boundary sags south on Tuesday pushing the moist and
unstable air way to the south. The warm front now looks to reside
over southern Iowa into central Illinois when it looked like it
could be over the forecast area yesterday, so this is a major
change. A shortwave moving through, north of the front, could
bring some showers and embedded storms to the area with the
potential for heavy rain over portions of northeast Iowa and far
southwest Wisconsin. An upper level trough edges into the region
on Wednesday and the warm front may edge northward into northeast
Iowa and far southwest Wisconsin. Showers and storms are possible
over the area but with the bulk of the CAPE looking to stay south
of the area, not anticipating severe storms at this time. Shower
and thunderstorm chances linger over the area into Thursday as the
upper trough meanders south. Northwest flow aloft then sets up
across the region for the end of the week with a few shortwaves
moving through producing periodic chances for showers and possibly
thunderstorms.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1237 PM CDT Mon May 27 2019
Periods of showers continue into early evening, with an occasional
thunderstorm also possible. MVFR to IFR conditions will also
continue, with ceilings further lowering tonight as low pressure
passes just to the south, with widespread IFR conditions likely.
Winds from the east will shift north to northeast this evening,
with ceilings slowly lifting back to MVFR levels through 18Z
Tuesday.
&&
.HYDROLOGY...Today Into Tonight
Issued at 248 AM CDT Mon May 27 2019
Periods of showers and thunderstorms today will lead to 1 to 2
inches of rainfall across the area with localized 3 inch amounts
possible. At this time the heaviest rain looks to fall over
portions of southeast Minnesota where 2 to locally 3 inches of
rain is possible. The rain looks to be progressive over this area
so haven't issued a flood watch yet and will continue ESF. If
confidence increases a flood watch may be needed later this
morning.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...Wetenkamp
LONG TERM....Wetenkamp
AVIATION...Lawrence
HYDROLOGY....Wetenkamp
Hazardous weather outlook, May 27, 3:23 AM CST, 9 hours before
Hazardous Weather Outlook
National Weather Service La Crosse WI
423 AM CDT Mon May 27 2019
MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-281200-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
423 AM CDT Mon May 27 2019
This Hazardous Weather Outlook is for portions of southeast
Minnesota and western into central Wisconsin.
.DAY ONE...Today and Tonight
Flooding continues along portions of the Mississippi River.
Periods of thunderstorms are expected today and tonight. The main
threats will be locally heavy rains and lightning. Runoff from any
heavy rains will produce rises on area rivers and streams and may
produce flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There are chances of thunderstorms late Tuesday through Saturday.
At this time the main threats look to be lightning and the
possiblity of locally heavy rains which could produce flooding.
Flooding will continue along portions of the Mississippi River.
.SPOTTER INFORMATION STATEMENT...
Reports of heavy rainfall, rising water levels on streams and
rivers and flooding would be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008>011-018-019-029-030-WIZ054-055-061-281200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Crawford-Richland-Grant-
423 AM CDT Mon May 27 2019
This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.
.DAY ONE...Today and Tonight
Periods of Thunderstorms are expected today and tonight. A few
of the storms late this afternoon and early this evening could be
strong to severe. The main threats would be damaging winds, large
hail and locally heavy rains which could produce flooding.
Flooding continues along portions of the Mississippi River.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There are chances of thunderstorms Tuesday through Saturday.
A few of the storms Tuesday afternoon and evening could be strong
to severe. The main threats would be damaging winds and large
hail and locally heavy rains which could produce flooding.
Flooding will continue along portions of the Mississippi River.
.SPOTTER INFORMATION STATEMENT...
A few spotter groups may be needed late this afternoon and early
this evening and again Tuesday afternoon and evening. Reports of
heavy rainfall, rising water levels on streams and rivers and
flooding would be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
RRS/JW
In the hours before
Special weather statement, May 27, 11:36 AM CST, 47 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1236 PM CDT Mon May 27 2019
IAZ008>010-018-019-MNZ079-086>088-094>096-271930-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-
Winona-Mower-Fillmore-Houston-
Including the cities of Osage, Cresco, Decorah, Charles City,
New Hampton, Wabasha, Dodge Center, Rochester, Winona, Austin,
Preston, and Caledonia
1236 PM CDT Mon May 27 2019
...Funnel clouds possible in the area...
Atmospheric conditions over portions of northeast Iowa and
southeast Minnesota will favorable for the formation of short
lived funnels through 230 pm.
These funnels are usually harmless, but on rare occasions can
briefly touch down and cause wind gusts over 50 mph. If a funnel
approaches your location, move indoors.
Please contact the National Weather Service if you see a funnel.
DAS
Local storm report, May 27, 11:42 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1242 PM CDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TORNADO 1 N CHARLES CITY 43.08N 92.68W
05/27/2019 FLOYD IA FIRE DEPT/RESCUE
TORNADO ON GROUND 1 MILE TO 4 MILES NORTH OF CHARLES CITY
IOWA. DAMAGE TO SOME HOUSES.
&&
DASLocal storm report, May 27, 12:02 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
102 PM CDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TORNADO CHARLES CITY 43.07N 92.68W
05/27/2019 FLOYD IA LAW ENFORCEMENT
EXTENSIVE DAMAGE TO FLOYD CONTY FAIRGROUNDS, SOME
BUILDINGS DESTROYED. ALSO SOME HOUSES DAMAGED. SOME
DAMAGE ALSO TO FERTILIZED PLANT.
&&
DASTornado, Fillmore
- When
- May 27, 12:23 PM CST to 12:24 PM CST
- Where
- Fillmore County, 4.11 mi SSW of Etna to 3.94 mi SSW of Etna
- Rating
- EF0
- Path length
- 0.18 mi
- Path width
- 25 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.548, -92.390
A brief tornado touched down in rural southwest Fillmore County south of Ostrander. The tornado flipped a farm shed over a tree line.
Tornado, Fillmore
- When
- May 27, 12:29 PM CST to 12:30 PM CST
- Where
- Fillmore County, 0.25 mi NW of Etna to 0.43 mi NNW of Etna
- Rating
- EF0
- Path length
- 0.21 mi
- Path width
- 15 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.603, -92.353
A tornado briefly touched down near Etna and uprooted some trees at a cemetery.
Tornado, Fillmore
- When
- May 27, 12:40 PM CST to 12:41 PM CST
- Where
- Fillmore County, 3.14 mi WSW of Wykoff to 3.06 mi WSW of Wykoff
- Rating
- EF0
- Path length
- 0.19 mi
- Path width
- 25 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.684, -92.329
A tornado briefly touched down east of Spring Valley. A cattle barn was heavily damaged just north of County Highway 16.
Tornado, Fillmore
- When
- May 27, 12:50 PM CST to 12:58 PM CST
- Where
- Fillmore County, 2.13 mi SSE of York to 0.43 mi E of Greenleafton
- Rating
- EF0
- Path length
- 6.01 mi
- Path width
- 30 yd
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.501, -92.258
A tornado that developed just south of the Minnesota state line moved into Fillmore County south of York and then moved north-northeast before dissipating near Greenleafton. A small barn and machine shed was destroyed and another sustained roof damage from the tornado. Another two farms also sustained some minor damage to buildings and a few homes sustained minor wind and tree damage.
Flood, Olmsted
- When
- May 27, 3:55 PM CST to 9:20 PM CST
- Where
- Olmsted County, 3.27 mi SSE of Little Vly to 3.12 mi SSE of Little Vly
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.036, -92.105
Runoff from heavy rain pushed the Whitewater River out of its banks in Whitewater River State Park. The river crested a foot above the flood stage at 14.54 feet.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Ohio, May 27 to 28, 20192 deaths · 176 injured · $582 million · EF4 · 39 events
- Tornadoes and Flash Flood in Indiana, May 27, 20192 injured · $25,000 · EF3 · 18 events
- Tornadoes and Flash Flooding in Iowa, May 27, 2019EF3 · 5 events
- Tornadoes and Hail in Indiana, May 27, 20191 injured · $281,000 · EF2 · 18 events
- Tornadoes and Flash Flooding in Nebraska, May 27, 2019$805,000 · EF1 · 52 events
- Rip Current in Alabama, May 27, 20191 death · 1 event
- Tornadoes and Damaging Wind in Iowa, May 27, 2019$2.0 million · EF1 · 6 events
- Flash Flooding and Flooding in South Dakota, May 27 to 31, 2019$1.3 million · 12 events
- Flooding in Nebraska, May 27 to 31, 2019$1.3 million · 11 events
- Tornado and Hail in Nebraska, May 27 to 28, 2019$1.1 million · EF0 · 9 events
- Flooding in Iowa, May 27 to 31, 2019$1.0 million · 8 events
- Flood and Hail in Kansas, May 27, 2019$100,000 · 2.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827279, 827280, 827281, 827277, 827300.